New Mexico, 2015Hail in New Mexico, June 6, 2015
June 6, 2015 · NWS ABQ · 2 events in 2 counties and zones
The subtropical jet stream that had been positioned over New Mexico for several days was shunted east into the plains on the 6th. Numerous showers and thunderstorms developed over the area during the late morning before focusing along the central mountain chain during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The subtropical jet stream that had been positioned over New Mexico for several days was shunted east into the plains on the 6th. Numerous showers and thunderstorms developed over the area during the late morning before focusing along the central mountain chain during the afternoon hours. This activity merged into a large line segment during the evening that stretched all the way from eastern New Mexico northeastward into the Great Plains. Several ferocious-looking thunderstorms were indicated on Doppler radar, and a report of penny size was received near Maxwell. Otherwise, many areas over eastern New Mexico picked up heavy rainfall, sub-severe hail, and gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 6, 10:59 AM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 6, 10:59 AM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1159 AM MDT SAT JUN 6 2015
.AVIATION...
18Z TAF CYCLE
SHRA AND TSRA ARE FORMING ACROSS MUCH OF CENTRAL AND WESTERN NM
ALREADY TODAY. THE BROKEN LINE OF STORMS FORMING TO THE WEST OF
THE RIO GRANDE VALLEY SHOULD MOVE IN TO AEG/ABQ/SAF DURING THE
EARLY TO MID AFTN HOURS. ANOTHER LINE OF STORMS DEVELOPING ALONG
THE CENTRAL MTN CHAIN WILL SHIFT NEWD INTO THE PLAINS THIS AFTN.
ALL TAFS SITES MAY BE AFFECTED...BUT AS DRIER AIR NUDGES IN FROM
THE WEST...THE FOCUS WILL SHIFT TOWARD THE N AND E THIS EVENING. A
FEW STRONG/SEVERE STORMS ARE POSSIBLE.
34
&&
.PREV DISCUSSION...343 AM MDT SAT JUN 6 2015...
.SYNOPSIS...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY...NOT THAT
DIFFERENT A DISTRIBUTION OF ACTIVITY FROM WHAT OCCURRED FRIDAY...
AGAIN MOST NUMEROUS ACROSS NORTH CENTRAL AND NORTHWEST NEW MEXICO
FOR THE BETTER PART OF THE DAY. A FEW STRONG TO MARGINALLY SEVERE
STORMS WILL BE A POSSIBILITY ALMOST ANYWHERE ACROSS NORTH AND
CENTRAL NEW MEXICO. ALSO WITH INCREASED MOISTURE LEVELS ACROSS
MOST OF THE STATE TODAY...LOCALLY HEAVY THUNDERSTORM RAINFALL
WILL BE A CONCERN...ESPECIALLY ACROSS THE NORTH QUARTER OF THE
STATE. DRIER AIR WILL BEGIN TO WORK IN FROM THE WEST TONIGHT AND
ESPECIALLY SUNDAY DOWNSIZING THE DEGREE OF PRECIPITATION COVERAGE
AND CHANCES ACROSS WEST AND PROBABLY CENTRAL NEW MEXICO. A BIT OF
WARMING IS EXPECTED SUNDAY. THEREAFTER...EARLY TO MID WEEK...IT
BECOMES A STRUGGLE BETWEEN DRY AIR INTRUSION FROM THE WEST AND
NORTHWEST AND THE REMNANT MOISTURE FROM BLANCA TRYING TO COME IN
FROM THE SOUTHWEST.
&&
.DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL INCREASE AGAIN ACROSS MAINLY
NORTH...EAST AND PORTIONS OF CENTRAL NM LATE THIS MORN AND ESPEC
THIS AFTN. MODEST DRY AIR INTRUSION MAY TENTATIVELY BEGIN ACROSS
THE SW QUARTER OR SO OF THE FCST AREA...DECREASING COVERAGE A BIT
THERE. BEST COVERAGE ACROSS THE NORTHWEST AND THE NORTHERN HIGH
TERRAIN THIS AFTN. NOT OUT OF THE QUESTION THAT A FEW STRONG OR
PERHAPS LOW END SEVERE STORMS MAY DEVELOP ONCE AGAIN ACROSS NEARLY
ANY SPOT ACROSS NORTH AND CENTRAL NM...BUT INSTABILITY MAY BE
DEGRADED AT LEAST A BIT PARTICULARLY IN THE NORTH AS MORE CLOUDS
THAN SUN EXPECTED THERE.
DRIER AIR TO GAIN MORE GROUND IN THE STATE LATER TONIGHT AND SUN
WHICH WILL LOWER RAIN CHANCES ACROSS AT LEAST WEST AND CENTRAL
SECTIONS. THE STORMS THAT DO DEVELOP...WILL FAVOR AREAS ALONG AND
EAST OF THE CENTRAL MTN CHAIN. AGAIN...A FEW STRONG/SEVERE STORMS
ARE POSSIBLE THERE. THE DRIER TREND WILL ALSO ALLOW AT LEAST A
MODEST DEGREE OF WARMING ACROSS MOST OF THE AREA.
THE TRACK OF THE REMNANTS OF BLANCA STILL IS DEPICTED BY MOST
FCST MODELS TO EASE NORTHWARD INTO ARIZONA AND SOCAL BETWEEN LATE
MONDAY AND WED AS THE UPPER LEVEL RIDGE TRIES TO BUILD
NORTHWESTWARD OVER NM. THUS...RAIN CHANCES WILL LOWER OVER
NM. A BACK DOOR COLD FRONT ON MONDAY SHOULD HELP TO ENCOURAGE
GREATER SHOWER AND STORM DEVELOPMENT ACROSS NE NM.
THE NEXT TROUGH LOOKS TO APPROACH NM THE LATTER HALF OF THE WEEK.
AHEAD OF THE SYSTEM...SOME MOISTURE FROM BLANCA MAY REMAIN...
ENOUGH SO THAT THERE SHOULD BE SOME INCREASE IN PRECIPITATION
CHANCES ONCE AGAIN. JUST HOW MUCH SO FOR NM IS STILL SOMEWHAT
UNCLEAR.
43
&&
.FIRE WEATHER...
A PLUME OF MOISTURE WILL CONTINUE TO TRACK
NORTHEASTWARD ACROSS THE AREA THROUGH SUNDAY OR MONDAY AS AN UPPER
LEVEL LOW PRESSURE SYSTEM OVER THE GREAT BASIN GRADUALLY WEAKENS AND
SHEARS APART. SOME OF THE RICHEST PRECIPITABLE WATER VALUES ARE
EXPECTED TODAY AND TONIGHT WITH READINGS FROM 130 TO OVER 200
PERCENT OF NORMAL. AS A RESULT SCATTERED TO ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING...EXCEPT FOR MORE
NUMEROUS ACTIVITY FROM THE SANGRE DE CRISTO MOUNTAINS WESTWARD TO
THE ARIZONA BORDER. THE FOUR CORNERS AREA COULD ACCUMULATE NEARLY A
HALF INCH OF FRESH PRECIPITATION BY SUNDAY MORNING...WITH LIGHTER
AMOUNTS GENERALLY THE CASE ELSEWHERE.
THE MOISTURE PLUME IS FORECAST TO SHIFT EASTWARD ON SUNDAY AS DRIER
AIR MOVES IN FROM THE WEST. THIS WILL FAVOR LOCATIONS ALONG AND EAST
OF THE CENTRAL MOUNTAIN CHAIN FOR SCATTERED SHOWERS AND
THUNDERSTORMS. RAIN AMOUNTS WILL GENERALLY BE LIGHTER DUE TO WEAKER
DYNAMICS AND LESS MOISTURE ADVECTION IN THE PLUME. AFTER HIGH
TEMPERATURES NEAR TO AS MUCH AS 7 DEGREES BELOW NORMAL
TODAY...READINGS SHOULD RISE A FEW DEGREES MOST PLACES ON SUNDAY.
A BACK DOOR COLD FRONT WILL SAG INTO THE NE PLAINS BRIEFLY ON MONDAY
BEFORE RETREATING DURING THE AFTERNOON. THE PLUME OF MOISTURE SHOULD
CONTINUE TO WEAKEN AND TILT EVEN FURTHER EAST. MOISTURE WITH THE
FRONT SHOULD FAVOR THE SANGRE DE CRISTOS EASTWARD FOR AREAS OF
WETTING PRECIPITATION.
REMNANT MOISTURE FROM FORMER HURRICANE BLANCA SHOULD TRACK
NORTHWESTWARD OVER THE GULF OF CA MONDAY THROUGH TUESDAY...THEN
NORTHWARD THROUGH AZ AS IT GETS INGESTED INTO AN UPPER LEVEL LOW
PRESSURE SYSTEM MOVING INTO THE GREAT BASIN FROM THE WEST ON
WEDNESDAY. LOOK FOR AN UPTICK IN COVERAGE OF WETTING PRECIPITATION
AREAWIDE LATE WEDNESDAY THROUGH THURSDAY AS THIS UPPER LOW WEAKENS
AND TRACKS SLOWLY EASTWARD ALONG THE NM/CO BORDER. A COLD FRONT MAY
THEN SAG SOUTHWARD INTO THE AREA FRIDAY KEEPING THE CHANCE FOR
WETTING PRECIPITATION IN THE FORECAST ACROSS NORTHERN AREAS.
44
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 6, 5:03 AM MST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 AM MDT SAT JUN 6 2015
NMZ501>540-071200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
603 AM MDT SAT JUN 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS ACROSS
MOST OF NORTH AND CENTRAL NEW MEXICO THIS AFTERNOON AND EVENING.
THE BEST CHANCE OF ANY SEVERE STORMS SHOULD BE ACROSS THE
NORTHEAST THIRD OF THE STATE. THE MAIN THREATS WILL BE STRONG
WINDS AND HAIL. IN ADDITION...LOCALLY HEAVY THUNDERSTORM RAINFALL
MAY LAST LONG ENOUGH AT A FEW LOCATIONS ACROSS THE NORTH THIRD OF
THE STATE TO CREATE SOME LOCALIZED MINOR FLOODING OR HEAVY RUNOFF
IN URBAN AREAS AS WELL AS ARROYOS AND LOW WATER CROSSINGS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS ACROSS
THE EAST HALF OF NEW MEXICO SUNDAY AFTERNOON AND EVENING. THE
MAIN THREATS WILL AGAIN BE STRONG WINDS AND HAIL.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
MAINLY NORTHEAST NEW MEXICO AND FOR SUNDAY AFTERNOON AND EVENING
ACROSS THE EAST HALF OF NEW MEXICO FOR THE RISK OF LARGE HAIL AND
STRONG THUNDERSTORM WINDS.
43
In the hours before
Special weather statement, Jun 6, 11:17 AM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1217 PM MDT SAT JUN 6 2015
NMZ526-061845-
SOUTH CENTRAL MOUNTAINS-
1217 PM MDT SAT JUN 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 1245
PM MDT...
AT 1216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SMOKEY BEAR HISTORICAL PARK...OR 17 MILES
EAST OF CARRIZOZO...MOVING NORTHEAST AT 10 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ENCINOSO AROUND 1245 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ANGUS.
OTHER LOCATIONS IN THE WARNING INCLUDE SMOKEY BEAR HISTORICAL PARK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3343 10560 3355 10579 3379 10559 3362 10533
TIME...MOT...LOC 1816Z 216DEG 9KT 3357 10559
34
Special weather statement, Jun 6, 11:18 AM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1218 PM MDT SAT JUN 6 2015
NMZ526-061845-
SOUTH CENTRAL MOUNTAINS-
1218 PM MDT SAT JUN 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 1245
PM MDT...
AT 1216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SMOKEY BEAR HISTORICAL PARK...OR 17 MILES
EAST OF CARRIZOZO...MOVING NORTHEAST AT 10 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ENCINOSO AROUND 1245 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ANGUS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3343 10560 3355 10579 3379 10559 3362 10533
TIME...MOT...LOC 1816Z 216DEG 9KT 3357 10559
34
Special weather statement, Jun 6, 12:12 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
112 PM MDT SAT JUN 6 2015
NMZ540-061930-
SOUTHWEST CHAVES COUNTY-
112 PM MDT SAT JUN 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHAVES COUNTY UNTIL
130 PM MDT...
AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELK...OR 21 MILES EAST OF CLOUDCROFT...
MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3296 10535 3296 10531 3313 10532 3313 10525
3300 10507 3286 10535
TIME...MOT...LOC 1911Z 226DEG 14KT 3300 10537
34Hail, Colfax
- When
- June 6, 1:05 PM MST to 1:15 PM MST
- Where
- Colfax County, 3 mi NW of Maxwell
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 36.571, -104.578
COOP Observer reported quarter size hail fell with heavy rain during the early afternoon.
Hail, Guadalupe
- When
- June 6, 1:37 PM MST to 1:40 PM MST
- Where
- Guadalupe County, Vaughn
- Measured
- 0.75 in hail
- Reported by
- Department of Highways
- Coordinates
- 34.600, -105.200
New Mexico Department of Transportation reported penny size hail near Vaughn.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, June 6 to 7, 2015$708,000 · EF1 · 17 events
- Flash Flood in Minnesota, June 6 to 7, 20151 injured · $1,000 · 1 event
- Flash Flooding and Hail in South Dakota, June 6, 20151.5 in hail · 8 events
- Hail and Damaging Winds in Nebraska, June 6, 20151 in hail · 4 events
- Hail and Damaging Winds in Iowa, June 6, 201556 kt wind · 4 events
- Flash Flooding and Hail in Nebraska, June 6, 20151 in hail · 4 events
- Flash Flooding and Heavy Rain in Utah, June 6 to 7, 20153 events
- Hail in Nebraska, June 6, 20151.75 in hail · 3 events
- Dense Fog in Virginia, June 6, 20152 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 6, 20152 events
- Hail in Nebraska, June 6, 20151 in hail · 2 events
- Hail in South Dakota, June 6, 20151 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571706, 571707.